OVERDOSE PREVENTION

Drug overdose is currently the leading cause of accidental death in the state of Hawai‘i. The Hawai'i Health & Harm Reduction Center (HHHRC) works to educate the community on how to prevent overdose, recognize the signs of overdose, and treat someone experiencing an overdose.

​​​

Note: the above link directs to an external website.

Naloxone

The medication Naloxone has been proven to stop the effects of opioid overdose and save lives, and is legal to carry in the state of Hawai‘i.  Naloxone can be provided by HHHRC staff to any individuals who want it. Our naloxone program is free and anonymous, and available on O‘ahu, Kaua’i, Maui, and Hawai’i Island.  If you live in Hawai'i and want naloxone, please call us for assistance at (808) 853-3292.

Trainings

 

HHHRC provides free trainings for social service providers, healthcare agencies, treatment centers,mental health specialists, law enforcement, and all other organizations that may need help within their agency to better understand and respond to the current opioid crisis.  Training options include:

  • Overview of Opioids& Overdose Prevention and Response (can be tailored for small groups or agency level)

  • Reducing the Harms of Opioids: Opioids & Overdose Prevention and Response in Hawai‘i (CSAC CEUs available)

  • Capacity Building:  Integrating overdose prevention strategies into your agency’s policies

 

Our overdose prevention trainings are also offered as part of the HHHRC Training Institute. 

Frequently Asked Questions

What is a drug overdose?


  • A drug overdose happens when you take too much of a drug or combination of drugs, whether it is an illegal substance, an over the counter medication, or a prescription drug.
  • An overdose can lead to serious medical symptoms, including death.
  • Drug overdoses may be intentional or accidental.




What does an opiate/downer overdose look like?


  • Blue or grayish lips and fingernails

  • Clammy, sweaty skin

  • Shallow or raspy breathing, snoring or gurgling sounds

  • Won’t wake up to yelling their name or physical contact

If you suspect someone is experiencing an overdose, seek immediate medical help by calling 911. If they are having a seizure, try to position their head to the side in case of vomiting. Do not try to restrain them. ​




What does a stimulant/upper overdose look like?


Meth/Ice is a stimulant, increasing arousal in the central nervous system. Signs of an overdose on meth vary from person to person and include:

  • Confusion and restlessness
  • Aggressive or paranoid behavior
  • Sweating
  • Spots in field of vision
  • High fever
  • Loss of muscle control
  • Severe stomach pain
  • Chest pain
  • Seizures
  • Arrhythmia of the heart
  • Heart attack or stroke
  • Convulsions
  • Sudden increase in blood pressure
  • Coma




When does your risk of overdose increase?


  • Your tolerance is down due to not using – whether you took a break, were in treatment, jail or had cut down your use.
  • You are using in a new environment.
  • You mix drugs, especially a few kinds of downers, like heroin, methadone, pills/benzos and alcohol, or any combination of those.
  • You get stronger drugs than you are used to. If the supply changes or you go to a new dealer or you’re new in town.
  • You’re alone – nobody is around to help if you go out
  • You’ve been sick, tired, run down or dehydrated – your body can’t handle the drugs if it is not healthy and nourished.





How to Respond to an Opioid Overdose

STEP 1: CHECK FOR RESPONSE

Check to see if they can respond.

  • Give them a light shake, yell their name. Any response? Are they breathing?

  • If you can’t get a response, try a STERNUM RUB (rub your knuckles on their chest bone for about 10 seconds).

STEP 2: CALL 911

You don’t need to mention drugs on the call, stick to the basics –

  • Give the address and location

  • Say “my friend is unconscious and I can’t wake them up,” or “my friend isn’t breathing."

STEP 3: RESCUE BREATHING

Perform Rescue Breathing

  • Make sure nothing is in their mouth

  • Tilt head back, lift chin, pinch nose

  • Give a breath every five seconds

  • Keep going until help arrives

STEP 4: NALOXONE
  • Inject 1cc into the muscle of the upper arm, upper thigh, or upper/outer quarter of the butt.

  • Keep rescue breathing, if they haven’t started breathing on their own.

  • Give 2nd dose of naloxone if there is no response after about 3 minutes.


After naloxone, remind the person naloxone will wear off to make sure the overdose doesn’t come back.  If your friend is just in a heavy nod but is still conscious and breathing, make sure to stay with them, walk them around, keep them talking and moving.  Keep in mind you can slip into an overdose hours up to two after you got high.
 
If you have Naloxone, always keep it around just in case – you never know when you might need it.

What Not to Do If Someone Overdoses

  • Don’t inject them with anything else, including water, salty water, coke, speed, milk.

  • Don’t let the person sleep it off.

  • Don’t put them in the shower (they could go into shock).

  • Don’t try to induce vomiting or get them to walk around. This only wastes valuable time.

  • Don’t put anything in their mouth if they’re having a seizure.

  • Don’t force them to eat or drink anything.

  • Don’t leave them in the street hoping that someone else will help them. Take them to the emergency room.


Overdose Prevention Tips
 

  • Eat, sleep, drink water – keeping our bodies healthy can help reduce the risk of overdose.

  • Be careful if you mix alcohol, benzos/pills, heroin or methadone – any combo of these drugs can cause your breathing and heart to stop working.

  • Prepare your own drugs; know how strong your shot is and exactly what’s in it.

  • Always use with a friend or let someone know you’re getting high so they can check on you. Keep doors unlocked so help can reach you if you’re in trouble.

  • Have an OD plan with the people you use with. Empower yourself, learn how to do rescue breathing and get a naloxone kit. If you have a prescription for opiates, you can ask for a prescription for naloxone.  

  • Test out a new supply to see how strong it is – inject slowly or do less to start. Talk to others who copped from the same source.

  • Go slow if you’re just picking up after a period of not using, so a tester shot and have someone with you. Remember…you can always do more, but you can’t do less! 

TDOR 2020.png
TRANSGENDER DAY OF REMEMBRANCE 2020
November 20, 2020 | 6:00 to 8:00pm | Live via Zoom
Transgender Day of Remembrance (TDOR) is an annual observance on November 20 that honors the memory of the transgender people whose lives were lost in acts of anti-transgender violence.  Please join us via Zoom as we honor those lives lost around the world as well as here in Hawai'i. 
  • White Facebook Icon
  • social-instagram-white
  • White Twitter Icon
  • White YouTube Icon
  • email-stretch-white

Temporary Hours of Operation: 
Mon/Wed/Thurs 9:00AM - 2:00PM; Tues 1:00PM - 3:00PM; Fri 1:00PM - 5:00PM

NOTICE: HHHRC COVID-19 SERVICE INTERRUPTIONS

Address: 677 Ala Moana Blvd. Suite 226  Honolulu, HI  96813

Email: info@hhhrc.org     Tel:  (808) 521-2437

Copyright 2019 Hawai'i Health & Harm Reduction Center